Texas, 2009

Hail in Texas, April 11, 2009

April 11, 2009 · NWS FWD · 3 events in 1 county or zone

Warm air advection ahead of an approaching storm system aided in isolated severe storms in an unstable environment. Hail up to the size of quarters was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Warm air advection ahead of an approaching storm system aided in isolated severe storms in an unstable environment. Hail up to the size of quarters was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 11, 5:58 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 11, 5:58 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
658 PM CDT SAT APR 11 2009

.UPDATE...
OVERALL FORECAST ON TRACK. ISOLATED TO SCATTERED STORMS WILL
CONTINUE TO DEVELOP THROUGHOUT THE EVENING. MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL APPROACH WESTERN NORTH TEXAS AFTER
MIDNIGHT AND OVERSPREAD THE REGION DURING THE NIGHT.
SHOWERS/STORMS SHOULD LINGER AREA WIDE SUNDAY MORNING...BEFORE
TAPERING OFF FROM WEST TO EAST SUNDAY AFTERNOON.

HAVE INCREASED POPS TO 100 PERCENT ACROSS THE WESTERN HALF OF OUR
AREA FROM 06Z TO 12Z. OTHERWISE...JUST A FEW ADJUSTMENTS TO HOURLY
TEMPS AND DEWPOINTS. UPDATES OUT SHORTLY.

SCHULTZ

&&

.SHORT TERM...
TONIGHT THROUGH SUNDAY NIGHT...
SURFACE RIDGING CONTINUES OVER NORTH TEXAS...WITH EASTERLY WINDS
10-15 KT. POTENT UPPER LOW EVIDENT IN SATELLITE IMAGERY MOVING ENE
OVER THE DESERT SOUTHWEST. IN ADVANCE OF THIS SYSTEM...SHRA/TSRA
DEVELOPING OVER THE PANHANDLE AND LOW ROLLING PLAINS.

AS UPPER SYSTEM APPROACHES...WARM/MOIST ADVECTION REGIME OVER COOL
SURFACE LAYER SHOULD RESULT IN EXPANSION OF SHRA/TSRA OVER THE
CWA THIS EVENING. MUCAPE VALUES OF 500-1000 J/KG...STRONGEST OVER
OUR SOUTHERN COUNTIES...AND STRONG DEEP-LAYER SHEAR SUGGEST A FEW
SEVERE STORMS WITH HAIL WILL BE POSSIBLE...ESPECIALLY LATE TONIGHT
AS INFLUENCE OF UPPER SYSTEM SPREADS ACROSS AREA. MEANWHILE...STORMS
WHICH DEVELOP OVER WEST TX SHOULD APROACH OUR WESTERN CWA BY LATE
NIGHT AS WELL.

UPPER IMPULSE/SURFACE BOUNDARY TO SWING THROUGH NORTH TX SUNDAY. 12Z
GUIDANCE BRINGS 60-65 DEWPOINTS FROM THE I-20 CORRIDOR TO OUR
SOUTHERN COUNTIES. SURFACE-BASED CAPE OF 1500 J/KG AHEAD OF
BOUNDARY...STRONG DEEP-LAYER AND LOW-LEVEL SHEAR WILL CREATE AN
ENVIRONMENT FAVORABLE FOR SUPERCELLS. ONE MITIGATING FACTOR WILL BE
THE AMOUNT AND EXTENT OF OVERNIGHT SHRA/TSRA...WE WILL HAVE TO
SEE HOW THIS EVOLVES. PWAT VALUES OF 1.25-1.5 INCHES ACROSS AREA
SUGGEST A SHORT-LIVED HEAVY RAIN THREAT AS WELL.

LINGERING SURFACE MOISTURE AND COLD MID-UPPER LEVEL TEMPS MAY LEAD
TO A SECONDARY STORM THREAT NORTH/NORTHWEST OF THE METROPLEX
SUNDAY AFTN/EVE. HAIL WOULD BE POSSIBLE GIVEN THE COLD TEMPS NEAR
THE UPPER SYSTEM. SYSTEM SHOULD MOVE EAST SUNDAY NIGHT BRINGING
MORE STABLE AIR AND NW SURFACE WINDS.

&&

.LONG TERM...
MONDAY THROUGH SATURDAY...
TUESDAY-WEDNESDAY SHOULD BE FAIRLY QUIET AS SURFACE RIDGING BUILDS
IN...THEN MOVES EAST AS NEXT SYSTEM APPROACHES. GFS STILL MORE
PROGRESSIVE WITH LATE-WEEK SYSTEM BUT NOW A BIT MORE IN LINE WITH
ECMWF/UKMET. DRYLINE TO SET UP NEAR WESTERN CWA BOUNDARY THU-FRI
WITH FRONT POSSIBLY MOVING INTO CWA NEXT SATURDAY. WITH
CONSIDERABLE INTER-MODEL AND RUN-TO-RUN DISCREPANCIES...WILL CARRY
LOWER POPS THROUGH THE PERIOD AND REFINE DETAILS AS EVENT
APPROACHES.

..06..

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  55  71  53  67  48 / 100  80  10   5   5
WACO, TX              57  75  52  72  49 /  90  80  10   5   5
PARIS, TX             52  64  50  64  46 /  80  90  30   5   5
DENTON, TX            54  71  49  66  45 / 100  80  20   5   5
MCKINNEY, TX          55  68  51  65  44 /  90  90  20   5   5
DALLAS, TX            56  70  54  67  48 / 100  80  10   5   5
TERRELL, TX           56  69  52  68  47 /  90  90  10   5   5
CORSICANA, TX         57  72  54  69  48 /  80  90  10   5   5
TEMPLE, TX            57  77  53  75  46 /  90  80  10   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 11, 2:22 PM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
322 PM CDT SAT APR 11 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
322 PM CDT SAT APR 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP AND BECOME WIDESPREAD LATE TONIGHT AS
A STRONG UPPER LEVEL STORM SYSTEM APPROACHES THE AREA. SOME OF
THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT. IN
ADDITION... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS NORTH
TEXAS LATE TONIGHT WITH AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE
THROUGH EARLY SUNDAY...WITH LOCALIZED HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE ONGOING SUNDAY MORNING ACROSS MOST OF NORTH
TEXAS AND WILL END FROM WEST TO EAST DURING THE DAY. SOME SEVERE
THUNDERSTORMS WILL REMAIN POSSIBLE SUNDAY WITH LARGE HAIL AND
STRONG WINDS BEING THE MAIN THREATS. LOCALLY HEAVY RAINFALL AND
FLOODING OF LOW LYING AREAS WILL BE POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THURSDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND SUNDAY.

07/BB

In the hours before

Special weather statement, Apr 11, 5:43 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
643 PM CDT SAT APR 11 2009

TXZ116-117-131-120015-
PALO PINTO TX-PARKER TX-HOOD TX-
643 PM CDT SAT APR 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN HOOD COUNTY
  SOUTHEASTERN PALO PINTO COUNTY
  PARKER COUNTY

AT 643 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES SOUTH OF MINERAL WELLS...MOVING
NORTHEAST AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ANNETTA...COOL...GRANBURY...
HUDSON OAKS...LIPAN...MINERAL WELLS...OAK TRAIL SHORES...
WEATHERFORD...WILLOW PARK AND MINERAL WELLS STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3295 9804 3279 9758 3238 9773 3249 9805
      3252 9807 3252 9814 3256 9829
TIME...MOT...LOC 2343Z 203DEG 28KT 3262 9815
Special weather statement, Apr 11, 6:00 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
700 PM CDT SAT APR 11 2009

TXZ117-120030-
PARKER TX-
700 PM CDT SAT APR 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  PARKER COUNTY

AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WEATHERFORD...MOVING NORTHEAST
AT 45 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALEDO...ANNETTA...COOL...
HUDSON OAKS...RENO...SPRINGTOWN...WEATHERFORD...WILLOW PARK...
POOLVILLE AND MINERAL WELLS STATE PARK.

PEA TO HALF INCH SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED
FROM THIS STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

LAT...LON 3300 9801 3298 9757 3297 9756 3294 9756
      3282 9754 3256 9767 3258 9775 3269 9806
      3291 9806
TIME...MOT...LOC 0000Z 205DEG 40KT 3268 9773

The radar

The Dallas/Ft Worth radar (KFWS), 43 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Parker

When
April 11, 6:05 PM CST
Where
Parker County, 1.62 mi W of Weatherford Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.751, -97.708

Quarter size hail was reported in Hudson Oaks.

Hail, Parker

When
April 11, 6:10 PM CST
Where
Parker County, Lake Weatherford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.780, -97.680

Quarter size hail was reported at Lake Weatherford.

Hail, Parker

When
April 11, 6:25 PM CST
Where
Parker County, Reno
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.950, -97.580

Nickel size hail was reported in Reno.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160608, 160609, 160611.